Wisconsin, 2025

Damaging Wind in Wisconsin, September 20, 2025

September 20, 2025 · NWS GRB · 1 event in 1 county or zone

Scattered thunderstorms tracked through the region during the early morning hours on Saturday (9/20). One storm produced an isolated wind gust to 60 mph in Oshkosh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms tracked through the region during the early morning hours on Saturday (9/20). One storm produced an isolated wind gust to 60 mph in Oshkosh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 19, 9:47 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • Multiple rounds of showers and thunderstorms are expected this afternoon through the weekend. Isolated strong storms with gusty winds and small hail will be possible during this time.
  • Heavy rain and localized flooding will be possible with any shower or storm activity this weekend. The greatest chances for heavier rain will be over central Wisconsin on Saturday.
  • Breezy southeast winds will result in hazardous marine and beach conditions south of Sturgeon Bay late tonight through early Saturday afternoon.
Area forecast discussion, Sep 19, 9:47 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1047 PM CDT Fri Sep 19 2025

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Multiple rounds of showers and thunderstorms are expected this
  afternoon through the weekend. Isolated strong storms with gusty
  winds and small hail will be possible during this time.

- Heavy rain and localized flooding will be possible with any
  shower or storm activity this weekend. The greatest chances for
  heavier rain will be over central Wisconsin on Saturday.

- Breezy southeast winds will result in hazardous marine and beach
  conditions south of Sturgeon Bay late tonight through early
  Saturday afternoon.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Sep 19 2025

Short Term...Tonight and Saturday

This afternoon... GOES water vapor imagery shows driving upper-
level trough currently residing over the northern Plains. Low-
level moisture transport continues to flow out ahead of a quasi-
stationary boundary to the southwest as instability builds across
our southern tiers of counties. As a result, additional storm
activity is expected to start popping up in central Wisconsin
within the next hour or two. Showers over portions of central to
north-central Wisconsin have a history of producing heavy rain as
of early this afternoon.

Forecast through Saturday remains low predictability as CAMs
struggle to get a hold on the convoluted synoptic pattern. Looking
at the big picture, the 500 mb wave train ramps up heading into
the weekend, and is forecast to interact with plentiful moisture
aloft. Result will be several rounds of rain/storms across
northeast Wisconsin through Saturday evening. However, given the
complex nature of the current pattern paired with poor CAM
performance, would feel low confidence in adding any finer details
to the forecast.

Rain/storm chances... Scattered showers and storms remain possible
through the remainder of the afternoon into this evening as
instability continues to nose into central Wisconsin. Main
concern will be pockets of heavy rainfall as low pressure over
northeast South Dakota ushers in a conveyor belt of PWATs
approaching 200% of normal. Heavy rain/flooding threat would be
further evidenced by light winds below around 700 mb, which would
be conducive to training/slow-moving cells. Showers and storms
then spread north and east overnight into Saturday morning as more
robust shortwave energy pivots over the upper Mississippi Valley.
Some CAMs suggest that there could be a brief lull in activity
later Saturday morning before more diurnally-driven storms pop
along the instability gradient (~1,000 to 1,200 J/kg MUCAPE) early
Saturday afternoon. Heavy rain and localized flooding would once
again be the main concern with these storms, though any stronger
cells could produce gusty winds and small hail. This being said,
deep layer shear below 20 knots should prevent any organization of
stronger storms. Greatest risk for heavy rainfall remains over
central Wisconsin.

Marine hazards... Increasing southeast winds and waves building 3
to 5 ft will result in conditions hazardous to small craft along
Lake Michigan nearshore waters on Saturday. As such, there will
also be increased potential for rip currents along Lake Michigan
beaches in Kewaunee and Manitowoc counties. Marine and Beach
Hazards headlines have been issued, and small craft are encouraged
to exercise caution on the Bay late this afternoon into early
Saturday morning.

Long Term...Saturday Night Through Friday

Unsettled weather continues Saturday night into early next week as
a slow moving upper trough moves across the Upper Midwest and
Great Lakes. This will keep periodic rain chances (30-70%) in the
forecast as shortwaves rotate through the upper trough. Rain
chances will decrease Saturday night as one of the shortwaves
exits, with another one forecast to arrive Sunday afternoon/evening,
with the showers once again becoming more widespread. A couple
more shortwaves, along with a weak frontal boundary, are forecast
to move across the area Sunday night into Monday, continuing the
chances for rain. Thunder chances will be limited due to cloud
cover and marginal instability and deep layer shear. But with up
to ~1000 J/kg of MUCAPE, isolated storms are expected at times. A
couple could be on the stronger side, but the risk for severe
weather is low. The showers and storms will also bring an isolated
flooding threat into early next week. PWATs will be running
between 1.0-1.30" (125-175% of normal), so any training cells
could pose a flood risk, especially for any areas that receive the
heavier rainfall today and Saturday. But with the longer range
ensemble guidance still showing under 20% chances of 1"+ in any
one 24-hour period, along with breaks in the heavier bouts of
precip, the overall flood threat will be low.

The lingering trough could keep some lighter showers in the area
on Tuesday, especially south, then a drier and less unsettled
stretch of weather is expected during the middle of next week as
an upper low becomes cut-off just south of the Great Lakes. Some
disagreement how long it will be far enough to our south to keep
the area dry, but should get at least a day or two of dry
conditions. Then, as the low drifts north/east, chances for
showers and a few storms returns to the region late in the week
and into next weekend. Temps through the period look to be near or
a little above average.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1047 PM CDT Fri Sep 19 2025

Main aviation concern will be the continued presence of showers
and potential thunder in the region.

The next round of showers is on its way into the region from the
south and will likely affect central to east-central Wisconsin by
06Z. Included a mention of showers across all sites but RHI, and
also included a mention of thunder possible at times overnight.
Ceilings with this wave vary, from IFR over central Wisconsin
behind the rain from earlier in the evening to still VFR over the
Fox Valley and Lake Michigan shoreline.

As we get into Saturday morning, another push of more broad
precipitation is expected, with showers and embedded storms likely
to pass over much of the region. Retained mention of showers and
a few areas of thunder for this period. There are still likely to
be a couple of breaks in the action on Saturday, with the most
likely period being some time in the early to mid afternoon before
another round of rain moves through. Predictability for this break
remains low, so did not try to refine to specific hours in the
TAF. Ceilings during this period will likely be on their way
downwards towards MVFR over the Fox Valley and IFR further west.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Saturday afternoon for WIZ040-
050.
&&

DISCUSSION.....Goodin/Bersch
AVIATION.......Uhlmann
Hazardous weather outlook, Sep 19, 2:08 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
308 PM CDT Fri Sep 19 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
308 PM CDT Fri Sep 19 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected over most of the
area. Although the strongest storms could produce small hail and
gusty winds, the risk of severe weather is low. Heavy rainfall and
localized flooding is possible.

There is an increased risk for rip currents on Lake Michigan
beaches in Kewaunee and Manitowoc counties beginning after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms will be possible at times this weekend through early
next week. The risk of severe weather remains low. Heavy rainfall
and localized flooding is possible.

Potential for rip currents on Lake Michigan beaches continues
through early Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any hail and flooding to the
National Weather Service in Green Bay.

LMZ521-522-541>543-202015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
308 PM CDT Fri Sep 19 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible. Any storm could
pose a hazard to mariners.

Gusty southeast winds will result in conditions hazardous to small
craft beginning after midnight for the Lake Michigan nearshore
waters. Additionally, small craft are encouraged to exercise
caution on the Bay this evening into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms will be possible at times this weekend through early
next week. Any storm could pose a hazard to mariners.

Conditions hazardous to small craft continue through early Saturday
afternoon.

Goodin/Bersch

The radar

The Green Bay radar (KGRB), 65 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
September 20, 12:01 AM CST to 12:02 AM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.010, -88.550

Thunderstorms produced a wind gust to 60 mph at the Oshkosh airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291704.